Ohio, 2020

Flash Flooding and Flooding in Ohio, March 28 to 29, 2020

March 28 to 29, 2020 · NWS ILN · 17 events in 7 counties and zones

Thunderstorms developed during the evening hours ahead of a cold front moving through the Ohio Valley. The thunderstorms continued into the early morning hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the evening hours ahead of a cold front moving through the Ohio Valley. The thunderstorms continued into the early morning hours of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 28, 2:58 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 28, 2:58 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
358 PM EDT Sat Mar 28 2020

.SYNOPSIS...
A warm and humid airmass in place over the Ohio Valley
will support chances for showers and thunderstorms ahead of an
approaching cold front tonight. The cold front will move
through the area Sunday morning ushering in cooler, drier air to
the region. Strong southwesterly winds are expected behind the
front.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Surface observations reveal that a slow moving warm front is
currently draped across Darke, Shelby, Logan, and Hardin counties.
Temperatures north of the front are in the low 50s. South of the
front, temperatures are in the 70s with dew points in the 60s along
with 10-20 mph southerly winds. Strong to severe storms have formed
just south of the warm front in the warm sector with hail and
damaging winds being the primary threats.

SPC mesoanalysis suggests that the warm sector is characterized by
moderate surface based instability (surface based CAPE > 1500 J/kg)
with little to no convective inhibition. The unstable environment is
also characterized by strong speed shear with straight line
hodographs and 0-6km bulk shear exceeding 60 knots. Forcing
mechanisms have been subtle, but analysis of the environment suggest
that large scale accent ahead of an approaching low, in combination
with low-level frontogenesis (as seen on SPC meso analysis) due to
differential diabatic heating along the frontal boundary, could have
provided enough ascent just south of the warm front to initiate
convection. Storms will likely continue to progress eastward just
south of the boundary this evening and possibly diminish in coverage
as instability and the temperature gradient is reduced across
central Ohio.

Storm coverage may once again increase tonight as a cold front
sweeps through the Ohio Valley. Forcing may be stronger than during
the daytime hours due to the approaching cold front, but instability
is expected to be weakening (MUCAPE < 1000 J/kg). There is still as
severe threat when taking into consideration a strong low-level jet
east of the front helping to support a strong shear profile.

The cold front is expected to move east of the Ohio Valley by
daybreak. Expect lows in the lower 50s across western Ohio/eastern
Indiana and middle 60s in central Ohio and northern Kentucky.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Southwesterly winds are forecast to strengthen after the cold
front passes through the Ohio Valley on Sunday morning. A
strengthening pressure gradient in combination with cold air
advection and daytime mixing will likely result in sustained
winds above 20 mph with gusts upwards of 50 mph. The strongest
winds are expected across the northern two thirds of the CWA. A
wind advisory has been issued for the strong winds.

With cold air advection and strong winds in place, highs are
not expected to rise much. Forecast highs may be early in the
day in some locations. Expecting highs in the upper 50s in
western Ohio/eastern Indiana and upper 60s in southern Ohio.
Cold air advection continues into Sunday night as winds start to
weaken. Forecast lows are in the 40s areawide and surface
ridging strengthens.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Though we may escape headline events, weaker systems may bring
unsettled weather from time to time.

Surface high pressure forming behind an upper low should provide dry
weather on Monday. Low pressure driven by a rather potent upper
trough will produce rain chances Tuesday, especially in southern
locations closer to the track of the surface low. Isolated showers
may persist Wednesday through Friday in lingering moisture behind
the low, aided by weak mid level short wave energy. A better chance
for showers may exist Saturday when a cold front is forecast to
advance from the west.

Pattern featuring geopotential heights a bit below average suggests
temperatures a few to several degrees below normal. Look for highs
ranging in the upper 40s north to around 60 south on Monday. Expect
a retreat to the mid and upper 40s Tuesday, then back up the the 50s
Wednesday through Friday, before dropping to the 40s again on
Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A warm front has pushed north of the TAF sites this morning. South
of the warm front, periods of showers and thunderstorms (some
severe) are expected through the afternoon and overnight hours until
a cold front crosses the region. Drops to MVFR ceilings and MVFR/IFR
visibilities are expected in the convection.

Additionally, southerly winds from 10-20 knots with gusts upwards of
25 knots are expected through the afternoon outside of
thunderstorms. Surface winds may drop off a bit overnight, but a
strong low-level jet is expected to develop and lead to
southwesterly low-level wind shear around 45 knots east of the
front. After the front passes through Saturday morning, low-level
wind shear should subside in the cold air advection regime and
westerly/southwesterly surface winds are expected around 25
knots with gusts upwards of 40 knots.

OUTLOOK...Wind gusts 40 knots or higher are likely on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 10 AM to 8 PM EDT Sunday for OHZ026-034-035-
     042>046-051>056-060>065-070>074-080.
KY...None.
IN...Wind Advisory from 10 AM to 8 PM EDT Sunday for INZ050-058-059-
     066.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Coniglio
AVIATION...Campbell
Hazardous weather outlook, Mar 28, 2:45 PM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
345 PM EDT Sat Mar 28 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-292000-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-
345 PM EDT Sat Mar 28 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and this evening may be severe with
damaging winds and large hail the primary severe weather threats.

Additional thunderstorms will then move across the area overnight.
There is the potential for a few of these thunderstorms to be severe
with damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to relay any severe weather reports to the
National Weather Service in Wilmington. Spotters activation may be
needed overnight.

INZ073>075-080-KYZ090>100-OHZ077>079-081-082-088-292000-
Ripley-Dearborn-Ohio-Switzerland-Gallatin-Boone-Kenton-Campbell-Owen-
Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-Clermont-
Brown-Adams-Pike-Scioto-
345 PM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and this evening.
A strong or severe storm may occur with damaging winds and large
hail are the primary severe weather threats.

Additional thunderstorms will then move across the area overnight.
There is the potential for a few of these thunderstorms to be severe
with damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts around 40 mph are expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to relay any severe weather reports to the
National Weather Service in Wilmington. Spotters activation may be
needed overnight.

In the hours before

Local storm report, Mar 28, 3:50 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
450 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     3 ESE LONDON            39.87N 83.38W
03/28/2020                   MADISON            OH   PUBLIC

            LARGE BRANCH WAS BLOCKING NORTHBOUND SPRING VALLEY RD
            NEAR MADISON LAKE STATE PARK. IN ADDITION SOME POWER
            LINES WERE KNOCKED DOWN.

&&
Local storm report, Mar 28, 4:03 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
503 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            4 SE PATASKALA          39.97N 82.62W
03/28/2020                   LICKING            OH   LAW ENFORCEMENT

            HIGH WATER REPORTED ALONG A PORTION OF REFUGEE RD. TIME
            OF EVENT ESTIMATED.

&&

KC
Local storm report, Mar 28, 4:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 E HARBOR HILLS        39.94N 82.34W
03/28/2020  M1.84 INCH       LICKING            OH   PUBLIC

            DAILY RAINFALL THUS FAR.

&&

KC
Local storm report, Mar 28, 4:13 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 E MILLERSPORT         39.90N 82.52W
03/28/2020  M1.36 INCH       FAIRFIELD          OH   PUBLIC

&&

KC
Special weather statement, Mar 28, 4:37 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
537 PM EDT Sat Mar 28 2020

OHZ034-035-042-043-051-282215-
Auglaize OH-Darke OH-Shelby OH-Mercer OH-Miami OH-
537 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SHELBY...DARKE...
SOUTHWESTERN AUGLAIZE...SOUTHERN MERCER AND NORTHWESTERN MIAMI
COUNTIES UNTIL 615 PM EDT...

At 537 PM EDT, radar indicated a strong thunderstorm over Winchester,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Piqua, Greenville, St. Marys, Coldwater, New Bremen, Minster,
Versailles, Covington, St. Henry, Newport, Bradford, Union City, Fort
Loramie, Fort Recovery, Ansonia, New Knoxville, Moulton, Webster,
Wayne Lakes and Russia.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4008 8429 4001 8481 4045 8480 4057 8428
TIME...MOT...LOC 2137Z 255DEG 38KT 4020 8500

KC
Local storm report, Mar 28, 4:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
546 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 SE NEWARK             40.05N 82.39W
03/28/2020  M0.75 INCH       LICKING            OH   EMERGENCY MNGR

&&

JEG

The radar

The Cincinnati radar (KILN), 100 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 6 flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Flood, Logan

When
March 28, 5:30 PM EST to 6:30 PM EST
Where
Logan County, 1.26 mi ENE of Quincy to 0.92 mi E of De Graff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.310, -83.950

High water was reported on several roads across the southwest portions of the county.

Flood, Shelby

When
March 28, 6:15 PM EST to 7:15 PM EST
Where
Shelby County, 2.37 mi N of Sidney to 2.46 mi N of Sidney
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.314, -84.154

High water was reported on Apollo Street.

Hail, Logan

When
March 28, 6:22 PM EST to 6:24 PM EST
Where
Logan County, 0.87 mi SE of Bellefontaine
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.360, -83.760

Flash Flood, Darke

When
March 28, 6:30 PM EST to 7:30 PM EST
Where
Darke County, 0.53 mi E of Greenville to 0.26 mi S of Weimers Mill
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.100, -84.620

High water was reported on numerous roads throughout the county.

Flash Flood, Shelby

When
March 28, 6:30 PM EST to 7:30 PM EST
Where
Shelby County, 2.65 mi NE of Hardin to 2.63 mi NE of Hardin
Cause
Heavy Rain
Property damage
$4,000
Reported by
State Official
Coordinates
40.302, -84.209

A car was stuck in high water near the intersection of Russell Road and Kuther Road. High water was also reported on numerous roads throughout the county.

Thunderstorm Wind, Logan

When
March 28, 6:31 PM EST to 6:33 PM EST
Where
Logan County, 2.75 mi S of Pickrelltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.261, -83.661

A tree was downed near the intersection of County Road 28 and State Route 287.

Flood, Champaign

When
March 28, 7:00 PM EST to 7:45 PM EST
Where
Champaign County, 0.92 mi SE of Urbana to 1 mi SE of Urbana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.110, -83.738

High water was reported on a few streets in Urbana, including along Jefferson Avenue and Powell Road.

Flood, Union

When
March 28, 7:30 PM EST to 8:30 PM EST
Where
Union County, 1.26 mi WNW of New California to 1.36 mi NW of New California
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.160, -83.250

High water was reported near the intersection of Taylor Road and Industrial Parkway.

Hail, Union

When
March 28, 7:38 PM EST to 7:40 PM EST
Where
Union County, 3.46 mi WSW of Unionville Center
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.110, -83.390

Flash Flood, Licking

When
March 28, 8:00 PM EST to 8:30 PM EST
Where
Licking County, 0.53 mi E of Utica to 0.19 mi ESE of Utica
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.230, -82.440

A water rescue occurred on Blacksnake Road.

Flash Flood, Delaware

When
March 28, 8:00 PM EST to 9:00 PM EST
Where
Delaware County, 1.54 mi SSW of Powell to 1.41 mi SSW of Powell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.151, -83.094

High water was reported near the intersection of Sawmill Parkway and Brewster Lane.

Flash Flood, Licking

When
March 28, 8:30 PM EST to 9:00 PM EST
Where
Licking County, 1.35 mi S of Newark to 1.42 mi SSE of Newark
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
40.051, -82.396

A sinkhole developed on Spring Street.

Flash Flood, Licking

When
March 28, 8:30 PM EST to 9:30 PM EST
Where
Licking County, 2.1 mi NE of Appleton to 2.25 mi NE of Appleton
Cause
Heavy Rain
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.220, -82.590

A water rescue occurred near the intersection of Van Fossen Road and Shipley Road.

Flash Flood, Licking

When
March 28, 8:45 PM EST to 9:15 PM EST
Where
Licking County, 0.85 mi N of Utica to 0.91 mi NNE of Utica
Cause
Heavy Rain
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.242, -82.447

A water rescue occurred on North High Street.

Thunderstorm Wind, Shelby

When
March 28, 11:03 PM EST to 11:05 PM EST
Where
Shelby County, 0.69 mi N of Maplewood
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
40.380, -84.030

A small tree was downed.

Flood, Licking

When
March 29, 12:00 AM EST to 1:00 AM EST
Where
Licking County, 1.06 mi E of Purity to 0.91 mi E of Purity
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.200, -82.310

High water was reported near the intersection of Rocky Fork Road and Pine View Road.

Flood, Shelby

When
March 29, 12:30 AM EST to 1:30 AM EST
Where
Shelby County, 0.53 mi W of Houston to 1.36 mi SE of Dawson
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.250, -84.340

High water was reported on a few roads in the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874586, 874584, 874551, 874556, 874557, 874546, 874588, 874590, 874552, 874558, 874560, 874562, 874571, 874564, 874550, 874591, 874594.